Share your experiences and help shape the services we offer in the future. Click here to take part in our survey today.

Bowel cancer treatment and side effects

Jane39

Biologicals- Skin and Face side effects

Dear All . I know there has been many many posts about skin issues and I have read them all .
Just asking if anyone has found anything helpful recently other than all these creams I have tried .
Mild hydrocortisone, Potent Steroid , Aveeno , Pliazon , Epimax emollient, Pure Aloe Vera Gel from the plant , Calamine , Aqueous , Clinique moisture surge , Clinique redness solution ( very very good !)
My face is permanently red , extremely dry and tight , sore , inflamed and is becoming very wrinkly 🙁. It’s like permanent sunburn !
Any other advice most welcome particularly for the face .
Thankyou :x::x::x:

Clancy

Hi @Jane39, I too have tried every potion under the sun. The only thing that didn’t burn was Epaderm, it is like lard in a tub very very greasy but really relieves the tightness. I have virtually been a prisoner over Christmas, it has been red on other cycles but not as bad as this. The Christie team gave me a three week break, my skin is still not great. I have also tried Diprobase gel, Oilatum, Aveeno/Zeroveen stung like mad. Metanium nappy rash cream excellent for taking the redness down, it is bright yellow, similar to Acraflavin of yesteryear at stains anything it comes into contact with. Metanium also comes in a barrier cream, this is white and equally stains! We used to use Flamazine on the patients with burns, but I can’t see my GP prescribing this, it costs an arm and a leg. At bedtime I put the metanium on then an hour later the Epaderm. What a glamorous beauty regime we have.:x::x:

Bear G

Hi @Jane39 and @Clancy
These effects from some of the Biologicals are well documented as you know. While things like Diprobase/Doublebase and Aveeno etc are great for things like capcitabine it seems sometymore active is needed with the Biologicals.
I’d suggest speaking with your chemo nurse about what can be prescribed along with your treatment as they’ll have lots of experience.
You could also post the question in the Ask The Nurse section to see what they could advise.

Big hugs
Bear
:x::x:

Jane39

Hi @Clancy . Thanks for the suggestions .
I will ask for Epaderm . Have used Metanium for the bottom area with good results ! But never thought of using it on my face ! So will try that too ! Yes , I remember Flamazine when I worked in Burns Unit . Good thought . Will ask my oncologist this week .
Thanks @Bear G . Will ask the nurses too. In my chemo unit unfortunately the nurses do not have any advice . I am going to arrange a private Dermatology referral and pay for it as I feel I often guide my healthcare team on what to prescribe and I need an expert to help !

Bear G

Hi @Jane39
Please insist on more support from your unit, if the nurses can’t help then get them to bring a doctor in to see you. What you’re going through is a recognised side effect and there are things that may help. You shouldn’t have to pay for a private consultation to get this sorted out!
:x::x:

Jane39

Hi @Bear. I have really really tried . My oncologist is supportive and very knowledgeable but he has no further advice for the skin . He referred me to Dermatology but they have informed me
the wait is 6 -8 months ! I do not feel
I can wait this long as a stage 4 cancer patient on maintenance chemo , hence I am going to pay for a private consultation! So frustrating!

Bear G

Hi @Jane39
That’s not good. Please could you add all that to your post forthe nurses and ask them about minimum timings for referrals in your situation.
You could also ask to be referred to a leading cancer centre where they may know extra options. That may be more helpful than a private dermatology referral.
Hope you can get things sorted soon
:x::x:

Jane39

Thanks @Bear G. I will talk to my oncologist again in Tuesday. Appreciate your help :x:

RosyPosy

put Porridge oats into a pop sock and chuck it in the bath water. My husband does this. He then uses diprobase cream as a moisturiser.
He’s tried just about everything and this is, to be fair, working a bit better than a lot of things he’s tried. :x:

Adnyl

My Dr has given me QV cream. I have QV cream which is in a pump as well as a heavier (greasier) one called QV intensive which I put on and wear gloves over whilst it soaks in. It's made a big difference to my hands which were extremely dry, scaly and peeling badly.

Linda

Hi @Jane39, my oncology team gave me some heavy duty E45 cream in a big pump container and some Aveeno. The E45 works better than the Aveeno.

Jane39

@RosyPosy @Adnyl @Linda
Hi all . Thanks so much for your reply and suggestions. I will try them all .... my GP is very good at prescribing me various things on request . Appreciate your replies and going to soak in oats tonight !
@Adnyl , do you use the QV on your face ? :x::x:

Clancy

@Jane39, remarkably my face has gone back to normal, overnight! I am going to buy some Q.V. I don’t really rate the Aveeno/Zeroveen, I find it stings my face. Hope yours settles soon.:x::x:

Jane39

Hi @Clancy. Thats great. What did you use ? Mine has settled too but only with a potent steroid cream that I probably should not be using on my face ! I am seeing a Dermatologist on Friday. I can share any new info / products. :x::x:

Clancy

@Jane39, I don’t really know, perhaps the three weeks break from chemo, or perhaps the reintroduction of the Hydrocortisone to my face two days ago. I am glad though because I have been worried that they would delay chemo again.:x::x:

Jane39

@Clancy. Yes it s always a worry isn't it ! Glad that it has settled for you . Seems the steroid creams are much needed. Good luck with your next cycle :x::x:

Adnyl
Quote from @Jane39:
@RosyPosy @Adnyl @Linda
Hi all . Thanks so much for your reply and suggestions. I will try them all .... my GP is very good at prescribing me various things on request . Appreciate your replies and going to soak in oats tonight !
@Adnyl , do you use the QV on your face ?

No, it's my hands mainly, but it can be used on the face :x:

Lee1974

I suffer the well documented skin reactions on my face and neck and other areas where I suffer from eczema such as joints.

I was prescribed Doxycycline antibiotics tablets which I am on long term now.

I have also fiddled with my steroid medication, namely instead of only taking the dexamethasone tablets twice a day for 3 days, I take just one tablet once a day constantly. I have found this combination working for me and I have informed the doctor on the treatment clinic and have not been told to cease what I am doing.

Usually if you are being battered by the side effects it's the Acute Oncology nurses at your center for treatment that get involved, in my experience

Jane39

Thanks @Lee1974 . I have taken Doxycycline for the last year , daily . I also stopped my Dexamethaxone 10 cycles back as I hated the ‘ups’ followed by the crash and horrid fatigue. I feel so much better off the Dex.

Unfortunately my oncology nurses have little more to offer . Spent a fortune on creams!

Hence , the best thing I have done is see a Dermatology consultant on Friday . I have an aggressive treatment plan and within 2 days have had a huge improvement. Going for a few biopsies. If things don’t settle she did suggest , like you , a low dose of Prednisone.

I would urge anyone constantly struggling with the skin effects on long term Biological drugs to ask your healthcare team if they would consider a Dermatology referral to be appropriate for you .
Best wishes :x:

Baxter2

Interested to read your account of steroid 'fiddling' @Lee1974 😉

I've also fiddled (at my oncologists suggestion) and found the last cycle much easier. I took 2 and 2 the day after chemo then 2 each morning for the next 4 days and seemed to avoid the steroid high and low as well as the horrible fatigue on days 4/5/6. I've tried a few different ways but found that really good. I'm planning on doing the same this cycle. Like you Lee, I still have the skin issues but have to accept it as a positive I guess! 🥺

Best wishes all

Karen💚💛💜💙❤️